Management of human immunodeficiency virus (HIV) has become increasingly complex since the introduction of highly active antiretroviral therapy (HAART). Patients with HIV have become exposed to an increasing array of drugs to treat HIV, prevent opportunistic infections and immune dysfunction, and manage comorbid illnesses and therapeutic complications. Hepatic complications have become common and may lead to discontinuation of treatment and significant morbidity. Up to 90% of patients with acquired immunodeficiency syndrome (AIDS) receive at least one drug that can cause hepatotoxicity. Clinicians treating patients with HIV frequently face difficulty distinguishing abnormal liver transaminase levels and toxicities in patients receiving several drugs. Some potential causes of hepatic dysfunction are viral infections, alcohol and substance abuse, and hepatotoxic drugs such as HAART. Recent reports have focused on the hepatotoxicity of HAART and the role of hepatitis viruses to the exclusion of many other agents prescribed for patients with HIV. Many of the common antibiotics, antifungals, antivirals, and ancillary agents prescribed for patients with HIV are independently associated with hepatotoxicity. Clinicians should be aware of the potential non-antiretroviral hepatotoxic agents that are frequently administered in HIV management.
|Original language||English (US)|
|Number of pages||11|
|State||Published - Nov 1 2002|
ASJC Scopus subject areas
- Pharmacology (medical)
- Pharmacology, Toxicology and Pharmaceutics(all)